Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 12, NWS Wichita, KS

April 9, 201123 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 9, 2011, 3:55 PM CDT for 23 counties in Kansas. It took effect at Apr 10, 2011, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2011, 3:55 PM CDT (20:55 UTC)
In effect from
Apr 10, 2011, 12:00 PM CDT
Expired
Apr 10, 2011, 9:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS
All 23 counties

Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1488 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WWUS83 KICT 092055
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT SAT APR 9 2011

KSZ032-033-047-048-100900-
/O.UPG.KICT.FW.A.0006.110410T1700Z-110411T0200Z/
/O.NEW.KICT.FW.W.0012.110410T1700Z-110411T0200Z/
/O.CON.KICT.FW.W.0011.000000T0000Z-110410T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
355 PM CDT SAT APR 9 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047 AND 048...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047 AND 048...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING...WILL BE THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON AND
  EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY
  INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH.

* HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT THIS AFTERNOON
  AND AGAIN SUNDAY AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE
  FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL!

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ049>053-067>070-082-083-091>094-098-100900-
/O.UPG.KICT.FW.A.0006.110410T1700Z-110411T0200Z/
/O.NEW.KICT.FW.W.0012.110410T1700Z-110411T0200Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA-
355 PM CDT SAT APR 9 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 049...050...
051...052...053...067...068...069...070...082...083...091...092...
093...094 AND 098...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY
  INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH.

* HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT EARLY SUNDAY
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE
  FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL!

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ071-095-099-100900-
/O.NEW.KICT.FW.W.0012.110410T1700Z-110411T0200Z/
WOODSON-WILSON-MONTGOMERY-
355 PM CDT SAT APR 9 2011

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 071...
095 AND 099...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM CDT SUNDAY. 

* TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND GREATLY
  INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH.

* HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT EARLY SUNDAY
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. EXPLOSIVE
  FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS GREATLY DISCOURAGED!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL!

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF
THIS FIRE WEATHER PRODUCT.

&&

$$

ES
5 follow-up statements
504 
WWUS83 KICT 100016
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT SAT APR 9 2011

KSZ032-033-047-048-101230-
/O.EXP.KICT.FW.W.0011.000000T0000Z-110410T0000Z/
/O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
716 PM CDT SAT APR 9 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047 AND 048...

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047 AND 048...

THE RED FLAG WARNING FOR TODAY HAS EXPIRED...HOWEVER A RED FLAG
WARNING CONTINUES FROM NOON TO 9 PM CDT ON SUNDAY.


* TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND INCREASE
  TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH.

* HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT ON SUNDAY
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY.
  EXPLOSIVE FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS 
  GREATLY DISCOURAGED!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL!

&&

$$

KSZ049>053-067>071-082-083-091>095-098-099-101230-
/O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/
SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-
WOODSON-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-
CHAUTAUQUA-MONTGOMERY-
716 PM CDT SAT APR 9 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
SUNDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
049...050...051...052...053...067...068...069...070...071...082...
083...091...092...093...094...095...098 AND 099...

* TIMING...FROM AROUND 12 NOON TIL 9 PM SUNDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND
  GREATLY INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH. 

* HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT EARLY
  SUNDAY AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY.
  EXPLOSIVE FIRE GROWTH IS LIKELY! ALL OUTDOOR BURNING IS 
  GREATLY DISCOURAGED!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL!

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
732 
WWUS83 KICT 100840
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN APR 10 2011

KSZ032-033-047>053-067>071-082-083-091>095-098-099-102045-
/O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
340 AM CDT SUN APR 10 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051...052...053...067...
068...069...070...071...082...083...091...092...093...094...095...
098 AND 099...

* TIMING...FROM AROUND NOON UNTIL 9 PM THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...WILL GRADUALLY SHIFT FROM SOUTH TO SOUTHWEST AND 
  GREATLY INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH.

* HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT THIS 
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY.
  EXPLOSIVE FIRE GROWTH IS LIKELY. ALL OUTDOOR BURNING IS GREATLY
  DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KED/ES
859 
WWUS83 KICT 101448
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT SUN APR 10 2011

KSZ032-033-047>053-067>071-082-083-091>095-098-099-110200-
/O.CON.KICT.FW.W.0012.110410T1700Z-110411T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
948 AM CDT SUN APR 10 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...082...083...091...092...093...094...095...098 AND
099...

* TIMING...FROM AROUND NOON UNTIL 9 PM THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTHWESTERLY WINDS WILL INCREASE TO 30 TO 40 MPH WITH
  GUSTS OF 45 TO 50 MPH. 

* HUMIDITIES...WILL DROP TO BETWEEN 15 AND 20 PERCENT THIS 
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. 
  EXPLOSIVE FIRE GROWTH IS LIKELY. ALL OUTDOOR BURNING SHOULD BE
  AVOIDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
451 
WWUS83 KICT 102007
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT SUN APR 10 2011

KSZ032-033-047>053-067>071-082-083-091>095-098-099-110200-
/O.CON.KICT.FW.W.0012.000000T0000Z-110411T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
307 PM CDT SUN APR 10 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...069...
070...071...082...083...091...092...093...094...095...098 AND
099...

* TIMING...FROM AROUND NOON UNTIL 9 PM THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...SOUTHWEST TO WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS
  AROUND 40 MPH.

* HUMIDITIES...WILL REMAIN BETWEEN 15 AND 20 PERCENT THIS
  AFTERNOON. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD VERY RAPIDLY. 
  EXPLOSIVE FIRE GROWTH IS LIKELY. ALL OUTDOOR BURNING SHOULD 
  BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITIES...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

ES
862 
WWUS83 KICT 110156
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SUN APR 10 2011

KSZ032-033-047>053-067>071-082-083-091>095-098-099-110300-
/O.EXP.KICT.FW.W.0012.000000T0000Z-110411T0200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
856 PM CDT SUN APR 10 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...32...33...47...48...49...50...51...52...53
...67...68...69...70...71...82...83...91...92...93
...94...95...98...99.

WINDS HAVE DIMINISHED AND RELATIVE HUMIDITIES CONTINUE TO
RISE...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT
9 PM CDT.

$$

MCGUIRE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 3:26 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 9, 3:26 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT SAT APR 9 2011

.DISCUSSION...

TONIGHT:
DRYLINE EXTENDING FROM CENTRAL KS TO WESTERN OK WILL BE THE MAIN
POSSIBLE FOCUS FOR CONVECTION THIS EVENING. SLIGHT BACKING TO WINDS
ON NAM12 IN THE 00Z-03Z WINDOW COULD INCREASE CONVERGENCE. A 90 KT
SOUTHWESTERLY 500 MB WIND MAX WILL BE NOSING NEWD OVER KS FROM NEW
MEXICO. PRONOUNCED MID-UPPER LEVEL DIFFLUENCE IS INDICATED IN THE
500-300 LAYER WHICH MAY PROVIDE BACKGROUND SYNOPTIC SCALE ASCENT.
MLCAPE OF 2500-3500 J/KG ALREADY DEVELOPING WITH PROGGED 45-55KT
DEEP LAYER SHEAR VECTORS ORIENTED CLOSE TO PERPENDICULAR TO DRYLINE.
MLCIN VALUES PROGGED ON NAM TO WEAKEN TO AROUT 15-40 J/KG JUST EAST
OF DRYLINE TOWARD 00Z...WITH MLCIN THEN INCREASING SUBSTANTIALLY
TOWARD 03Z-06Z. CONDITIONAL LOW THUNDERSTORM CHANCES STILL APPEAR
WARRANTED ALONG/E OF DRYLINE GIVEN THE ABOVE FACTORS/PARAMETERS...
ALONG WITH SUPPORT FROM SOME OF THE HRRR RUNS AND GFS WHICH CONTINUE TO
HINT AT CONVECTIVE INITIATION. ANY STORM(S) THAT MANAGE TO DEVELOP
SHOULD BE MORE ISOLATED IN COVERAGE AND SUPERCELLULAR. REGARDLESS OF
WHETHER ANY STORMS DEVELOP OFF THE DRYLINE INTO THIS EVE...THERE WILL
BE A BETTER CHANCE OF THUNDERSTORMS LATE TONIGHT AS MID-LEVEL COOLING/
FORCING SPREAD IN AHEAD OF THE ADVANCING UPPER TROF. ALTHOUGH THESE
STORMS WOULD LIKELY BE MORE LINEAR OR IN CLUSTERS...STILL MAY HAVE A
THREAT OF STRONG WIND GUSTS GIVEN STRONG WIND FIELDS ALOFT SPREADING
IN. SOUTHERLY WINDS WILL REMAIN GUSTY AND THE WINDS/DEWPOINTS WILL KEEP
LOWS MUCH WARMER THAN NORMAL.

SUN:
THERE ARE 2 MAJOR(!) FORECAST HIGHLIGHTS:
1) EXTREMELY DANGEROUS FIRE WEATHER FOR MOST AREAS WITH EXCEPTION BEING
EXTREME SE KS.
2) STRONG SW WINDS THAT WILL APPROACH HIGH WIND WARNING CRITERIA IN MOST
AREAS (ESPECIALLY SC KS).

AN INTENSE...POSITIVELY TILTED MID-UPR TROF VENTURING E FROM THE CENTRAL
ROCKIES TO THE NRN & WRN PLAINS WILL PROMOTE FURTHER INTENSIFICATION OF
THE SFC CYCLONE RACING NE FROM NEBRASKA TO IA/MN BORDER. THIS'LL INDUCE
SW WINDS TO GREATLY INCREASE TO ~30MPH BY ~12N. A WIND ADVISORY HAS BEEN
ISSUED FOR ALL AREAS FROM 12-9PM (TO MATCH WITH THE RED FLAG WARNING NOW
IN EFFECT FOR THIS PERIOD FOR ALL EXCEPT ALLEN...NEOSHO & LABETTE
COUNTIES.) TWO IMPORTANT NOTES: 1) THE SYNOPTIC PATTERN IS QUITE SIMILAR
TO THE HIGH WIND EVENT OF APR 11 2001. 2) THE GFDIS ARE THE HIGHEST I'VE
EVER SEEN (ESPECIALLY FROM KINGMAN TO WICHITA...NEWTON & EL DORADO...TO
COTTONWOOD FALLS WHERE VALUES OF 130-132 ARE LIKELY IN THE AFTERNOON.)
WHILE THE WINDS ARE NOT EXPECTED TO BE AS STRONG AS THE EVENT OF APR 11,
2001...SUSTAINED SPEEDS OF ~40MPH ARE POSSIBLE IN THE AFTERNOON SO STAY
TUNED. THE CHANCES FOR STRONG-SVR TSRA ARE DECREASING WITH BEST CHANCES
OCCURRING IN SE KS WHERE E OF THE DRY LINE. ANY TSRA THAT DEVELOP SHOULD
QUICKLY END EARLY SUN EVENING AS LOWER DECK DRY AIR PUNCHES NE INTO THE
REGION.

SUNDAY NIGHT:
WINDS WILL GREATLY DIMINISH IN THE EVENING AS COLD FRONT APPROACHES THEN
MOVES SE ACROSS KS LATE AT NIGHT.

MON-TUE NGT:
A GREAT START TO THE WORK-WEEK AS HIGH PRESSURE MOVES RAPIDLY E OVER THE
SRN PLAINS. WITH THE HIGH REACHING THE MID-MS VALLEY ~12 NOON TUE WINDS
WILL QUICKLY REASSUME A SLY COMPONENT THAT'LL GRADUALLY STRENGTHEN TUE
AFTERNOON.

WED-FRI NGT:
NEXT CHANCE FOR TSRA IS SCHEDULED TO ARRIVE WED AS A "LEAD" SHORTWAVE
SPRINTS NE OVER THE KS REGION. THE SHORTWAVE WILL SWEEP A COLD FRONT SE
ACROSS KS WED NGT/EARLY THU MORNING. DISAGREEMENTS BETWEEN THE ECMWF &
GFS INCREASE DURING THESE PERIODS...BUT IT DEFINITELY APPEARS THE BEST
CHANCES FOR TSRA WILL OCCUR WED NGT & THU (ESPECIALLY OVER SE KS WHERE
NO BETTER ALIGNED WITH THE LWR-DECK MOISTURE AXIS. GREATEST POTENTIAL
FOR STRONG-SVR TSRA SHOULD OCCUR THU & THU NGT WHEN "PARENT" MID-UPR
DECK TROF IS SCHEDULED TO REACH THE WRN PLAINS THEREBY INDUCING MID-UPR
DIFFLUENCE OVER SC & ESPECIALLY SE KS. IF THE ECMWF VERIFIES BY FORMING
A MID-UPR LOW OVER THE NM/TX BORDER THU MORNING THAT'LL MOVE E OVER OK
THU EVENING/NGT THE CHANCES FOR SVR TSRA WILL INCREASE OVER MOST AREAS
(ESPECIALLY SC & SE KS).

&&

.FIRE WEATHER...
STRONG SW WINDS INCREASING TO 30-40 MPH WITH GUSTS ~45 MPH WILL ADVECT
MUCH DRIER AIR NE ACROSS KS SUN...THEREBY PROMOTING EXPLOSIVE FIRE OVER
ALL AREAS (ESPECIALLY CNTRL & SC KS WHERE GFDIS OF 125-132 ARE LIKELY IN
THE AFTERNOON. THESE ARE EASILY THE HIGHEST GFDIS I'VE EVER SEEN & WILL
USE VERY STRONG WORDING IN THE RED FLAG WARNING THAT'LL BE IN EFFECT FOR
ALL BUT EXTREME SE KS FROM 12N-9PM. THE SW WINDS WILL QUICKLY DIMINISH
SUN EVENING...THEREBY LIKEWISE GREATLY DIMINISHING FIRE HAZARDS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION HAZARDS: GUSTY SOUTH WINDS AND ISOLATED SEVERE STORM
POTENTIAL EAST OF DRYLINE.

LOW PRESSURE EXPECTED TO MOVE FROM NERN CO TO SWRN MN BY 18Z SUN
WHILE SLOWLY STRENGTHENING. THIS WILL KEEP GUSTY SOUTHERLY WINDS
IN PLACE AREA WIDE. GUSTS TO 30-37 KT EXPECTED THIS PM IN
CNTRL/S-CNTRL KS. A SLIGHT DROP OFF IN GUSTS EXPECTED
OVERNIGHT...BEFORE WINDS BECOME SWRLY AND SPEEDS INCREASE TOWARD
MIDDAY SUN. DRYLINE WILL EXTEND FROM CENTRAL KS SWD TO WRN OK THIS
PM INTO TONIGHT...BEFORE SURGING QUICKLY EWD SUNDAY. ISOLATED
SEVERE THUNDERSTORMS MAY DEVELOP JUST EAST OF DRYLINE LATE THIS
PM/EVE. STORM DEVELOPMENT IS CONDITIONAL ON CAP BREAKING AND GIVEN
ANTICIPATED ISOLATED COVERAGE...WILL HOLD OFF MENTION OF TS IN TAFS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  77  43  69 /  30  10   0   0
HUTCHINSON      63  75  42  68 /  30  10  10   0
NEWTON          63  77  43  67 /  40  10  10   0
ELDORADO        64  78  45  68 /  40  10   0   0
WINFIELD-KWLD   67  79  45  70 /  30  10   0   0
RUSSELL         57  70  40  67 /  20  10  20   0
GREAT BEND      57  71  40  67 /  20  10  10   0
SALINA          63  76  43  67 /  30  10  10   0
MCPHERSON       62  75  42  67 /  30  10  10   0
COFFEYVILLE     68  82  53  69 /  20  30  10   0
CHANUTE         67  81  51  68 /  20  30  10   0
IOLA            66  81  50  67 /  20  20  10   0
PARSONS-KPPF    67  81  52  68 /  20  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

RED FLAG WARNING FROM NOON TO 9 PM CDT SUNDAY FOR KSZ032-033-
047>053-067>071-082-083-091>095-098-099.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047-
048.

&&
Hazardous weather outlook, Apr 9, 1:42 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
142 PM CDT SAT APR 9 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101845-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
142 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. IF
STORMS MANAGE TO DEVELOP...ISOLATED SUPERCELL-TYPE STORMS WILL BE
FAVORED. THE MAIN THREATS WILL BE LARGE HAIL TO 2 INCHES IN
DIAMETER OR GREATER...DESTRUCTIVE WIND GUSTS...AND POSSIBLY A
TORNADO.

THERE WILL BE SLIGHTLY BETTER CHANCE OF THUNDERSTORMS LATE
TONIGHT AS AN UPPER LEVEL STORM SYSTEM APPROACHES. SOME OF THOSE
STORMS COULD CONTAIN STRONG WIND GUSTS TO 50 TO 60 MPH.

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING FOR A
COMBINATION OF GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WHICH
WILL RESULT IN EXTREME WILDFIRE DANGER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXTREME FIRE DANGER EXISTS FOR ALL OF CENTRAL...SOUTH-CENTRAL AND
PART OF SOUTHEASTERN KANSAS SUNDAY AFTERNOON AND EVENING. A FIRE
WEATHER WATCH IS IN EFFECT.

SOUTHERLY WINDS WILL BE VERY STRONG ACROSS THE AREA SUNDAY WITH
POTENTIAL FOR WINDS OF 35 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH.

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY ACROSS SOUTHEAST KANSAS.
STRONG TO SEVERE STORMS WILL BE POSSIBLE.

A FEW THUNDERSTORMS ARE POSSIBLE FOR ALL AREAS FROM WEDNESDAY
THROUGH THURSDAY...AND OVER MOST OF SOUTHEAST KANSAS THURSDAY
NIGHT. A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH NICKEL-SIZED
HAIL AND WINDS AROUND 50 MPH.

VERY HIGH FIRE DANGER IS POSSIBLE FOR MOST OF CENTRAL AND SOUTH
CENTRAL KANSAS TUESDAY AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...MAINLY ALONG
AND WEST OF LINE FROM WELLINGTON TO COTTONWOOD FALLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Apr 9, 1:07 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
107 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             ARKANSAS CITY           37.07N 97.04W
04/08/2011  E1.00 INCH       COWLEY             KS   CO-OP OBSERVER

            COOP OBSERVER REPORTED NICKEL TO QUARTER SIZED HAIL. TIME
            IS ESTIMATED.

0750 PM     TSTM WND DMG     7 E DOUGLASS            37.53N 96.88W
04/08/2011                   BUTLER             KS   CO-OP OBSERVER

            COOP OBSERVER REPORTED 2 INCH DIAMETER BRANCHES BROKEN
            OFF AS WELL AS HAIL OF UNDETERMINED SIZE. TIME OF REPORT
            IS ESTIMATED.

0840 PM     HAIL             1 S BURNS               38.08N 96.89W
04/08/2011  E1.50 INCH       BUTLER             KS   CO-OP OBSERVER

            COOP OBSERVER HAD PING PONG BALL SIZED HAIL AND HIGH
            WINDS WHICH WHEN COMBINED BROKE OUT 2 WINDOW PANES. TIME
            IS ESTIMATED.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:02 PM CDTSevere Thunderstorm WarningICTButler58 min
Apr 8, 7:21 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner39 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningICTHarper, Sumner53 min
Apr 8, 7:45 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick60 min
Apr 8, 7:55 PM CDTSevere Thunderstorm WarningICTSedgwick26 min
Apr 8, 8:00 PM CDTSevere Thunderstorm WarningICTCowley34 min
Apr 8, 8:29 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner35 min
Apr 8, 8:37 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion53 min
Apr 8, 8:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
Apr 8, 8:52 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick32 min
Apr 8, 9:03 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner57 min
Apr 8, 9:30 PM CDTAreal Flood WarningICTButler, Sedgwick2 hr
Apr 8, 9:30 PM CDTSevere Thunderstorm WarningICTHarper, Sumner42 min
Apr 8, 9:45 PM CDTSevere Thunderstorm WarningICTCowley20 min
Apr 8, 9:50 PM CDTTornado WarningICTChase25 min
Apr 8, 10:30 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson25 min
Apr 8, 10:51 PM CDTSevere Thunderstorm WarningICTElk, Greenwood54 min
Apr 8, 10:53 PM CDTSevere Thunderstorm WarningICTButler27 min
Apr 8, 11:37 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson47 min
Apr 9, 12:21 AM CDTSevere Thunderstorm WarningICTLabette, Neosho39 min
Apr 9, 4:10 AM CDTRed Flag WarningICTBarton, Ellsworth, Lincoln, Russell15 hr
Apr 9, 4:28 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more26 hr

Nearby

Red Flag Warnings in Kansas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.